Oregon, 2009

High Wind in Oregon, December 15, 2009

December 15, 2009 · NWS PQR · 2 events in 2 counties and zones

A strong Pacific system brought high winds to the Oregon coast during the afternoon of December 15th, 2009.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PQR wrote it up.

A strong Pacific system brought high winds to the Oregon coast during the afternoon of December 15th, 2009.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Portland, OR wrote its last area forecast discussion before the first event at Dec 15, 8:55 AM PST, 4 hours 42 minutes earlier.

Area forecast discussion, Dec 15, 8:55 AM PST, 4 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
855 AM PST TUE DEC 15 2009

.SYNOPSIS...A PACIFIC COLD FRONT PUSHING INTO THE REGION THIS
MORNING WILL STALL AND WEAKEN LATER TODAY AND TONIGHT. A LOW
PRESSURE SYSTEM LIFTING NE TOWARDS THE BRITISH COLUMBIA COAST WED
AND THU WILL BRING A WARM FRONT INTO NW OREGON AND SW WA LATE THU.
AN ACTIVE WEATHER PATTERN WILL CONTINUE THROUGH THE WEEKEND AS MORE
SYSTEMS COME IN OFF THE PACIFIC.
&&

.SHORT TERM...WILL HAVE FIRST PERIOD UPDATES ONLY WITH THE MORNING
PACKAGE. MAIN FORECAST CONCERN THIS MORNING IS THE CONTINUED WINTRY
WEATHER IN THE EASTERN GORGE AND UPPER HOOD RIVER VALLEY AREAS.
CASCADE LOCKS RECEIVED 3 INCHES OF SNOW OVERNIGHT...WHILE HOOD RIVER
AND AREAS UP NEAR PARKDALE GOT 6 AND 8 INCHES OF SNOW RESPECTIVELY.
CALLS TO HOOD RIVER LAW ENFORCEMENT OFFICIALS PRODUCED REPORTS OF
FREEZING RAIN SINCE ROUGHLY 6 AM. THIS ALONG WITH REPORTS OF FREEZING
RAIN AT THE DALLES CONFIRMS THE WARM NOSE HAS PUSHED INTO THESE
AREAS. SURFACE HIGH PRES EAST OF THE WASHINGTON CASCADES WILL
CONTINUE TO SUPPLY COLD SURFACE AIR TO THESE ZONES THROUGH LATE
MORNING...OR PERHAPS EARLY AFTERNOON. NAM BUFKIT SOUNDINGS FOR HOOD
RIVER...WHICH HAVE PERFORMED WELL WITH THIS EVENT...SHOW LIGHT TO
MODERATE FREEZING RAIN CONTINUING THROUGH 22Z. THERE MAY EVEN BE AN
HOUR OR TWO CENTERED ON 20Z WHERE PRECIP TURNS BACK TO SNOW AS PRECIP
RATES INCREASE. MAIN PRECIP TYPE WILL BE FREEZING RAIN BELOW 1500FT
MSL...BUT DO NOT BELIEVE THAT ICE ACCUMULATIONS WILL AMOUNT TO A
QUARTER OF AN INCH. AS SUCH...WILL EXTEND THE WINTER WEATHER ADVISORY
FOR THE EASTERN GORGE AND UPPER HOOD RIVER VALLEY THROUGH 22Z.

ELSEWHERE...WHILE PRECIP WILL INCREASE AS THE DAY WEARS ON...FREEZING
LEVELS OF 5-7K FT WILL ALSO PUSH INTO THE CASCADES. CURRENT WARNINGS
AND ADVISORIES FOR THE CASCADES END AT 10AM. WITH TEMPERATURES
HOVERING NEAR FREEZING AT MOST PASSES...THINK THAT THE EXPIRATION
TIMES ON THESE ARE PROBABLY OK...BUT WILL HOLD OFF UNTIL THE LAST
MINUTE TO MAKE DECISION ON WHETHER TO EXTEND THEM OR NOT. HAVE A
FEELING THAT WHILE SNOW WILL CONTINUE TO ACCUMULATE IN THE CASCADES
TODAY...ACCUMULATIONS WILL BE ON THE LOWER END AND LARGELY ABOVE
PASS LEVELS. ADDITIONALLY...SNOW RATIOS WILL LIKELY BE VERY LOW BY
CASCADE STANDARDS DUE TO NEAR-FREEZING WARM LAYER FROM 5-7KT FT OVER
THE CASCADES TODAY.  DALTON

REST OF SHORT TERM DISCUSSION UNCHANGED...A SERIES OF SHORTWAVES
LIFTING OUT OF THE TROUGH SEEN ON WATER VAPOR PICTURES NEAR 150W WILL
KEEP AN ABOVE NORMAL THREAT FOR PRECIPITATION GOING FOR THE NEXT FEW
DAYS. MODELS ULTIMATELY STALL AND WEAKEN THE PACIFIC FRONT PUSHING
INLAND EARLY THIS MORNING OVER THE REGION. WITH A WEAK BAROCLINIC
ZONE AND THE SHORTWAVES CONTINUING TO MOVE ACROSS...POPS WILL
GENERALLY REMAIN LIKELY OR ABOVE FOR THE NEXT FEW DAYS. LOW LEVEL
WARM AIR ADVECTION AHEAD OF A WARM FRONT PROVIDES TEMPORARILY RAISES
POPS WED AND WED NIGHT...BUT BY THU BEST ISENTROPIC LIFT HAS SHIFTED
N...FOR REDUCED CHANCES FOR RAIN IN THE SE.

SNOW CONTINUES TO FALL AT HIGH ELEVATIONS...WITH AVALANCHE CENTER
OBSERVATIONS AROUND MT HOOD INDICATING A QUICK 6 TO 11 INCHES SINCE
LAST EVENING. SHORT WAVE NEAR 135W IS EXPECTED TO MOVE ACROSS THIS
AFTERNOON WHICH MAY RE-INTENSIFY PRECIPITATION...BUT SNOW LEVELS
ALSO EXPECTED TO RISE WELL ABOVE PASS LEVEL IN THE SW FLOW.

.LONG TERM...NO CHANGES. PREVIOUS DISCUSSION FOLLOWS...WET WEATHER
PERSISTS THROUGH THE EXTENDED PERIOD. AN UPPER LEVEL TROUGH LEVELS A
RIDGE IN PLACE OVER THE ROCKIES THU AFTERNOON. THIS SYSTEM IS
FOLLOWED BY A SECOND FRONT CONTINUING THE WET TREND. BY SAT
AFTERNOON...MODELS DISAGREE ON WHETHER THERE WILL BE A RIDGE BUILDING
BEHIND THE ASSOCIATED COLD FRONT OR IF ANOTHER SYSTEM FALLS FROM THE
NORTH TO IMPACT THE PAC NW. ECMWF SHOWS A BRIEF BREAK POSSIBLE BY FRI
NIGHT AS THIS RIDGE AMPLIFIES. GFS CONTINUES WITH WET CONDITIONS IN
THE FORECAST. EITHER WAY...MORE SLOW MOVING SYSTEMS ARE EXPECTED.
HOWEVER...THEY MAY STALL AS THEY TRY TO CROSS THE CASCADES...WINDY
CONDITIONS AND HEAVY RAIN FALL ARE POSSIBLE DURING THIS TIME. EXPECT
SNOW LEVELS TO RISE TO NEAR 8000 FT THROUGH THE WEEKEND AND FALLING
SLOWLY THROUGH THE BEGINNING OF NEXT WEEK. LRAMIREZ
&&

.AVIATION...MVFR CEILINGS ACROSS THE NORTHERN HALF OF THE REGION
THIS MORNING...WITH MOSTLY VFR CONDITIONS OVER THE SOUTHERN HALF.
MOST AREAS WILL IMPROVE TO VFR LATER THIS MORNING. APPROACHING FRONT
WILL SPREAD HIGH END MVFR CIGS BACK TO COAST AFTER 21Z...ALONG WITH
INCREASING S WINDS. AFTER 00Z EXPECT THESE MVFR CONDITIONS WITH RAIN
TO SPREAD INLAND AS FRONT PUSHES TOWARDS COAST.

KPDX AND APPROACHES...MIX OF HIGH END MVFR AND LOW VFR...WILL
GRADUALLY IMPROVE TO VFR BY 18Z. SHOULD REMAIN VFR FOR REST OF
DAY...THEN RETURN OF MVFR AFTER 03Z AS RAIN INCREASES.

&&

.MARINE...WINDS STILL IN GALE FORCE NEAR THE COAST AND ACROSS THE S
COASTAL WATERS. WINDS FARTHER N HAVE SUBSIDED BELOW GALE FORCE.
HOWEVER...WINDS WILL INCREASE AGAIN LATER TODAY AS ANOTHER FRONT
ARRIVES. COMBINED SEAS AROUND 14 TO 20 FT THIS MORNING...MOSTLY
CONSISTING OF LOCAL WIND GENERATED ENERGY. BASELINE SWELL AROUND
13 TO 15 FT. WIND ENERGY WAVES WILL EASE SOMEWHAT THIS AM...BUT
EXPECT SEAS TO REMAIN AROUND 15 FT THROUGH TONIGHT. LARGER SWELL
TRAIN FROM THE N PAC WILL ARRIVE LATE WED AND THU...WITH 20 FT
SWELLS EXPECTED. &&

&&

.PQR WATCHES/WARNINGS/ADVISORIES...
OR...WINTER WEATHER ADVISORY UNTIL 2 PM PST THIS AFTERNOON FOR UPPER
     HOOD RIVER VALLEY-WESTERN COLUMBIA RIVER GORGE.

     WINTER STORM WARNING UNTIL 10 AM PST THIS MORNING FOR NORTHERN
     OREGON CASCADES.

     WINTER WEATHER ADVISORY UNTIL 10 AM PST THIS MORNING FOR
     CASCADES IN LANE COUNTY.

WA...WINTER WEATHER ADVISORY UNTIL 2 PM PST THIS AFTERNOON FOR
     WESTERN COLUMBIA RIVER GORGE.

     WINTER STORM WARNING UNTIL 10 AM PST THIS MORNING FOR SOUTH
     WASHINGTON CASCADES.

PZ...GALE WARNING FROM 1 PM THIS AFTERNOON TO 3 AM PST WEDNESDAY
     FOR COASTAL COASTAL WATERS FROM CAPE SHOALWATER WA TO
     CASCADE HEAD

     GALE WARNING UNTIL 3 AM PST WEDNESDAY FOR COASTAL
     COASTAL WATERS FROM CASCADE HEAD OR TO FLORENCE OR
     SMALL CRAFT ADVISORY FOR ROUGH COLUMBIA RIVER BAR UNTIL
     5 PM PST WEDNESDAY.

&&

MORE WEATHER INFORMATION ONLINE AT...
HTTP://WEATHER.GOV/PORTLAND

THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON FROM
THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS COMMONLY
REFERRED TO AS THE FORECAST AREA.
Hazardous weather outlook, Dec 15, 5:49 AM PST, 7 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PORTLAND OR
549 AM PST TUE DEC 15 2009

ORZ001>008-010-012-WAZ020>022-039-040-161400-
NORTH OREGON COAST-CENTRAL OREGON COAST-
COAST RANGE OF NORTHWEST OREGON-
CENTRAL COAST RANGE OF WESTERN OREGON-LOWER COLUMBIA-
GREATER PORTLAND METRO AREA-CENTRAL WILLAMETTE VALLEY-
SOUTH WILLAMETTE VALLEY-NORTHERN OREGON CASCADE FOOTHILLS-
CASCADE FOOTHILLS IN LANE COUNTY-WILLAPA HILLS-
SOUTH WASHINGTON COAST-I-5 CORRIDOR IN COWLITZ COUNTY-
GREATER VANCOUVER AREA-SOUTH WASHINGTON CASCADE FOOTHILLS-
549 AM PST TUE DEC 15 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.

ORZ011-013-WAZ019-161400-
NORTHERN OREGON CASCADES-CASCADES IN LANE COUNTY-
SOUTH WASHINGTON CASCADES-
549 AM PST TUE DEC 15 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT
SIGNIFICANT SNOWFALL IS EXPECTED TODAY. REFER TO THE LATEST
WINTER WEATHER MESSAGE (PDXWSWPQR) FOR DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
SIGNIFICANT SNOWS REMAIN POSSIBLE THROUGH THURSDAY. REFER TO THE
LATEST FORECAST (PDXZFPPQR) FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ORZ009-014-WAZ023-161400-
WESTERN COLUMBIA RIVER GORGE-UPPER HOOD RIVER VALLEY-
549 AM PST TUE DEC 15 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT
SIGNIFICANT WINTER WEATHER IS EXPECTED TODAY. REFER TO THE LATEST
WINTER WEATHER MESSAGE (PDXWSWPQR) FOR DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

Event by event

2 high wind. Local standard time, as filed.

High Wind, Northern Oregon Coast

When
December 15, 1:37 PM PST to 3:35 PM PST
Where
Northern Oregon Coast forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Official NWS Observations

A CWOP station in Tillamook, Oregon measured sustained winds of 40 mph, with gusts to 58 mph.|Additionally, NWS instrumentation at Garibaldi, Oregon measured sustained winds of 40-46mph.

High Wind, Central Oregon Coast

When
December 15, 1:37 PM PST to 4:25 PM PST
Where
Central Oregon Coast forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
Amateur Radio

Amateur radio instrumentation in Lincoln City and Cape Foulweather, Oregon measured peak gusts of 68 mph.|Additionally, sustained winds of 40-47mph were measured in Florence, Oregon, and at three locations in Newport, Oregon.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2009Every state in 2009This day in weather historyWarnings in Oregon, December 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 205212, 205214.